Alert archive / Indiana / River Flood Warnings in 2010
River Flood Warning 87, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at May 21, 2010, 11:23 AM EDT for Sullivan County, Vigo County, Indiana; Clark County, Crawford County, Illinois. It took effect at May 22, 2010, 2:11 PM EDT. It was in force for 6 days.
The area
The counties it named.
The facts
- Issued
- May 21, 2010, 11:23 AM EDT (15:23 UTC)
- In effect from
- May 22, 2010, 2:11 PM EDT
- Expired
- May 28, 2010, 8:56 AM EDT
- In force
- 6 days
- Issued by
- NWS Indianapolis, IN
- Flood severity
- Minor
Counties Clark County, IL, Crawford County, IL, Sullivan County, IN, Vigo County, IN
The radar
The Evansville,IN radar (KVWX), 107 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wabash River at Terre Haute Legacy Site (HUFI3).
- Action stage
- 9 ft
- Minor stage
- 14 ft
- Moderate stage
- 22 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03341499, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at May 21, 10:54 AM EDT, 29 minutes earlier.
Area forecast discussion, May 21, 10:54 AM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1054 AM EDT FRI MAY 21 2010 .UPDATE... UPDATED SYNOPSIS AND NEAR TERM. && .SYNOPSIS... SURFACE LOW PRESSURE HAS MOVED INTO WESTERN ILLINOIS...AND THE UPPER LOW IS CONCENTRATED OVER IOWA AND NORTHERN MISSOURI. CURRENT RADAR LOOPS ARE SHOWING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHWEST AND WESTERN PORTIONS OF FORECAST AREA. && .NEAR TERM /THIS AFTERNOON/... MAIN FORECAST ISSUE FOR THIS AFTERNOON CONTINUES TO BE THE TIMING OF PRECIPITATION AND THE THREAT FOR HEAVY RAIN AND SEVERE THUNDERSTORMS. ISOLATED ACTIVITY WILL LINGER FOR A FEW MORE HOURS...BUT IT/S EXPECTED TO INCREASE LATER TODAY AS AFTERNOON HEATING FUELS POSSIBLE CONVECTION. SO...KEPT LIKELY POPS THROUGH THIS AFTERNOON AS PRECIPITATION BECOMES MORE WIDESPREAD. OTHERWISE...TEMPERATURES ARE ON TRACK WITH HIGHS GENERALLY IN THE LOW 70S. DO NOT EXPECT CLOUD COVER TO DISSIPATE ENOUGH TO WARRANT INCREASING TODAY/S HIGHS. THE ONLY OTHER CHANGE WAS BUMPING POPS UP ACROSS THE WESTERN PORTIONS OF FORECAST AREA FOR THE NEXT FEW HOURS DUE TO CURRENT ACTIVITY ON RADAR. LATER TODAY...SURFACE LOW WILL MOVE TO NORTHERN ILLINOIS BY 00Z SATURDAY. MODELS SHOW GOOD ISENTROPIC LIFT AND VERTICAL VELOCITIES. BOTH NAM/GFS INDICATE THAT WE ARE IN THE LEFT FRONT QUADRANT OF AN APPROACHING 300 MB SPEED MAX. PRECIPITABLE WATER IS ABOUT 1.5 INCHES AND ALL OF THESE PARAMETERS INDICATE NUMEROUS SHOWERS AND THUNDERSTORMS. SPC INDICATES A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OUR REGION. NAM INDICATES CAPES AS HIGH AS 2500 J/KG ACROSS SOUTHWEST INDIANA AND AROUND A 1000 J/KG MOST OTHER AREAS. HOWEVER LOW LEVEL SHEAR IS NOT THAT STRONG AND I WONDER IF HEAVY RAINFALL MAY BE MORE OF A THREAT THAN SEVERE WEATHER. SINCE THERE WILL BE A LULL IN PRECIPITATION THIS MORNING WILL NOT MENTION ANY WATER HEADLINES AT THIS TIME. WILL MENTION HEAVY RAINFALL IN ZONES AND HWO HOWEVER. WILL ALSO MENTION SLIGHT RISK OF SEVERE WEATHER IN HWO PER SPC...EVEN THOUGH SEVERE WEATHER THREAT APPEARS MARGINAL. && .SHORT TERM... / TONIGHT AND SATURDAY / MODELS MOVE UPPER TROUGH ACROSS OUR REGION DURING THE OVERNIGHT HOURS AS THE SURFACE LOW TRACKS TO NORTHWEST OHIO NEAR OR SHORTLY AFTER 12Z SATURDAY. WILL GRADUALLY END SHOWERS AND THUNDERSTORMS FROM THE WEST OVERNIGHT. WENT WITH A MAV/MET BLEND ON POPS...BUT SLIGHTLY CLOSER TO HIGHER MET VALUES. ON SATURDAY THERE WILL BE DECREASING CLOUDS AS UPPER RIDGE BUILDS EAST INTO OUR REGION AND SURFACE LOW CONTINUES EAST ACROSS NORTHERN OHIO. BOTH NAM/GFS HAVE TRENDED A LITTLE QUICKER IN ENDING PRECIPITATION BY SATURDAY AND WILL ONLY MENTION LOW CHANCES OF SHOWERS MAINLY RANDOLPH COUNTY FOR SATURDAY MORNING. AS FAR AS TEMPERATURES ARE CONCERNED WILL MAV/MET NUMBERS ARE CLOSE AND SEEM REASONABLE. && .LONG TERM /SUNDAY THROUGH THURSDAY/... ECMWF...GEM NH AND GFS IN PRETTY GOOD AGREEMENT MOST OF NEXT WEEK AS STRONG HIGH PRESSURE WILL BE PLACE ACROSS THE GREAT LAKES AND PROVIDE A NE FLOW OF DRY AIR TO CENTRAL INDIANA. IMPRESSED WITH THE GFS AND ECMWF BOTH DEPICTING A CLOSED H5 HIGH OVER MICHIGAN THROUGH MUCH OF THE NEXT WORK WEEK. FORECAST SOUNDINGS AT THIS TIME HINT AT SOME AFTERNOON DAY TIME HEATING DRIVEN INSTABILITY SHOWERS POSSIBLE EACH DAY...HOWEVER WITH H7 TEMPS APPROACHING 10C...CAPPING WILL BE POSSIBLE ALSO. FURTHERMORE WITH THE LACK OF ANY UPPER SUPPORT OR FORCING...WILL LEAVE OUT ANY MENTION FOR AFTERNOON SHOWERS OR STORMS FOR NOW. HOWEVER AS WE GET CLOSER TO NEXT WEEK WE WILL NEED TO WATCH SOUNDINGS CLOSELY. ALSO MODELS ROTATE AN UPPER LOW INTO THE SOUTHEAST U.S. BY MID WEEK AND THIS MAY EVENTUALLY BRING A CHANCE OF PRECIPITATION LATER IN THE UPCOMING WEEK. 00Z MEX MOS HAS TRENDED QUITE A BIT WARMER EARLY NEXT WEEK. ALTHOUGH I DON EXPECT ANY 90S EXPECT POSSIBLY OUR SOUTHWEST...WILL RAISE HIGH TEMPERATURES A LITTLE FROM THE PREVIOUS FORECAST. && .AVIATION /DISCUSSION FOR 211200Z TAF ISSUANCE/... LOW PRESSURE SYSTEM OVER NORTHERN MISSOURI THIS MORNING IS FORECAST TO MOVE TO NORTHERN MICHIGAN BY LATE TONIGHT. A SERIES OF LOW PRESSURE TROUGHS ASSOCIATED WITH THE LOW WILL SWEEP ACROSS INDIANA FROM TODAY INTO TONIGHT. BY ABOUT 06Z THE LAST OF THESE WILL BE PASSING TO THE EAST AND HIGH PRESSURE WILL BE BUILDING OVER THE STATE. GROUND IS WET FROM RECENT RAIN AND CONDENSATION WILL OCCUR AT RELATIVELY LOW LEVELS. DAYTIME HEATING AND TROUGHS SWEEPING BY WILL KEEP CEILINGS MAINLY MVFR UNTIL EARLY TOMORROW MORNING. HEATING AND TROUGHS WILL ALSO CAUSE THUNDERSTORMS FROM THIS AFTERNOON INTO THE EVENING. CEILINGS AND VISIBILITIES BOTH IFR IN STORMS. BETWEEN STORMS THERE WILL BE ENOUGH WIND TO KEEP VISIBILITIES P6SM. BY EARLY TONIGHT THUNDERSTORMS WILL END BUT LOWER LAYERS OF ATMOSPHERE WILL REMAIN DAMP. STRATUS AND FOG WILL RESULT WITH WIDESPREAD IFR CEILINGS AND VISIBILITIES. VFR SHOULD DEVELOP RAPIDLY AFTER SUNRISE SATURDAY. WINDS MOSTLY SOUTH TO SOUTHWEST AROUND 10 KNOTS TODAY BECOMING WEST AND QUITE LIGHT TONIGHT. && .HYDROLOGY... TOTAL PRECIPITATION AMOUNTS RANGING FROM ONE TO ONE AND ONE HALF INCHES ARE POSSIBLE ACROSS CENTRAL INDIANA THROUGHOUT THE NEXT SEVERAL DAYS. THIS FORECAST PRECIPITATION WILL QUICKLY HAVE AN EFFECT ON AREA RIVER LEVELS AS SOIL CONDITIONS ARE ALREADY SATURATED ACROSS THE MAJORITY OF THE REGION...ESPECIALLY ACROSS THE NORTHERN FA. MINOR FLOODING WILL BE POSSIBLE BY LATE FRIDAY ALONG THE WABASH...ESPECIALLY AT MONTEZUMA...TERRE HAUTE...HUTSONVILLE AND RIVERTON. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...TDUD NEAR TERM...JH/TDUD SHORT TERM...JH LONG TERM....JH/PUMA AVIATION...KWIATKOWSKI HYDROLOGY...AJH
Hazardous weather outlook, May 21, 5:06 AM EDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 506 AM EDT FRI MAY 21 2010 INZ041-042-049-221000- DELAWARE-RANDOLPH-HENRY- 506 AM EDT FRI MAY 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR LATER TODAY AND EARLY TONIGHT. SOME OF THESE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL AND MINOR FLOODING IS NOT OUT OF THE QUESTION. IN ADDITION A FEW THUNDERSTORMS MAY PRODUCE HAIL AND GUSTY WINDS. A SEVERE THUNDERSTORM IS NOT OUT OF THE QUESTION...BUT CONDITIONS WILL BE MARGINAL FOR SEVERE WEATHER TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON OR EARLY THIS EVENING. | && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-035>040-043>048-053>057-062>065-071-072-221000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-VERMILLION-PARKE-PUTNAM-HENDRICKS- MARION-HANCOCK-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN- BARTHOLOMEW-DECATUR-JACKSON-JENNINGS- 506 AM EDT FRI MAY 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE...ESPECIALLY THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL AND MINOR LOW LAND FLOODING IS POSSIBLE IN A FEW OF THE HEAVIER THUNDERSTORMS. IN ADDITION THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH GUSTY WINDS AND HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON OR EARLY THIS EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ051-052-060-061-067>070-221000- VIGO-CLAY-SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE- 506 AM EDT FRI MAY 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE...ESPECIALLY THIS AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH GUSTY WINDS AND HAIL BEING THE MAIN THREAT. HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EARLY THIS EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) JH
In the hours before
Special weather statement, May 21, 10:00 AM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1000 AM EDT FRI MAY 21 2010 INZ028-029-211500- TIPPECANOE-WARREN- 1000 AM EDT FRI MAY 21 2010 AT 955 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS 8 MILES WEST OF WILLIAMSPORT...OR 16 MILES NORTHEAST OF DANVILLE...AND MOVING NORTHEAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... RAINSVILLE AROUND 1015 AM EDT... PINE VILLAGE AROUND 1030 AM EDT... OTTERBEIN AROUND 1050 AM EDT... SMALL PEA SIZE HAIL IS POSSIBLE...ALONG WITH BRIEF HEAVY RAINFALL...AND GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SMF
Local storm report, May 21, 10:28 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1028 AM EDT FRI MAY 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HAIL 2 N WEST LEBANON 40.30N 87.38W
05/21/2010 U0.25 INCH WARREN IN EMERGENCY MNGR
INTERSECTION OF STATE ROAD 263 AND WEST DIVISION ROAD.
POWER OUTAGE DUE TO UNKNOWN REASON.
&&
HEROLDSpecial weather statement, May 21, 11:03 AM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1103 AM EDT FRI MAY 21 2010 INZ051-052-060-211600- CLAY-SULLIVAN-VIGO- 1103 AM EDT FRI MAY 21 2010 AT 1058 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 9 MILES NORTH OF SULLIVAN...OR 17 MILES SOUTH OF TERRE HAUTE...AND MOVING NORTHEAST AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... RILEY AROUND 1120 AM EDT... CORY AND SALINE CITY AROUND 1125 AM EDT... CENTER POINT AND STAUNTON AROUND 1135 AM EDT... BRAZIL AROUND 1140 AM EDT... HARMONY AND KNIGHTSVILLE AROUND 1145 AM EDT... CARBON AROUND 1150 AM EDT... EXPECT PEA SIZED HAIL...BRIEF HEAVY RAINFALL...AND GUSTY WINDS WHICH MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SMF
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 11:23 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 27 hr |
| May 21, 11:23 AM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 5 days |
| May 21, 11:23 AM EDT | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 6 days |
| May 21, 11:23 AM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 7 days |
| May 21, 11:23 AM EDT | River Flood Warning | IND | Knox, Sullivan | 10 days |
| May 21, 11:23 AM EDT | River Flood Warning | IND | Knox, Sullivan | 9 days |
| May 21, 12:28 PM EDT | Special Weather Statement | IND | Hendricks, Putnam | 47 min |
| May 21, 2:17 PM EDT | Severe Thunderstorm Warning | IND | Parke, Vermillion, Vigo | 58 min |
| May 21, 3:08 PM EDT | Severe Thunderstorm Warning | IND | Greene, Knox, Sullivan | 52 min |
| May 21, 3:11 PM EDT | Tornado Warning | IND | Parke, Vigo | 25 min |
| May 21, 3:39 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 51 min |
| May 21, 3:58 PM EDT | Tornado Warning | IND | Daviess, Knox | 32 min |
| May 21, 4:12 PM EDT | Tornado Warning | IND | Warren | 33 min |
| May 21, 4:17 PM EDT | Special Weather Statement | IND | Clay, Putnam | 43 min |
| May 21, 4:23 PM EDT | Severe Thunderstorm Warning | IND | Clay, Putnam | 52 min |
| May 21, 4:26 PM EDT | Tornado Warning | IND | Daviess, Martin | 49 min |
| May 21, 4:39 PM EDT | Special Weather Statement | IND | Fountain, Tippecanoe, Warren | 51 min |
| May 21, 4:44 PM EDT | Flash Flood Warning | IND | Daviess | 3 hr |
| May 21, 5:00 PM EDT | Areal Flood Advisory | IND | Fountain, Vermillion, Warren | 3 hr |
| May 21, 5:12 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Martin | 18 min |
| May 21, 5:14 PM EDT | Special Weather Statement | IND | Putnam | 46 min |
| May 21, 5:37 PM EDT | Flash Flood Warning | IND | Martin | 3 hr |
| May 21, 7:29 PM EDT | Areal Flood Warning | IND | Daviess | 4 hr |
Nearby
River Flood Warnings in Indiana, 2010River Flood Warnings in Illinois, 2010Every river flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.